Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 109, NWS La Crosse, WI

June 18, 2001Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 10:25 PM CDT for Trempealeau County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2001, 10:25 PM CDT (03:25 UTC)
Expired
Jun 18, 2001, 11:00 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KARX 190325
SVRLSE
WIC121-190400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1100 PM CDT

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 8 MILES SOUTHEAST OF
  ARCADIA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR BLAIR AT 1030 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING
FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:43 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 18, 9:43 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT MON JUN 18 2001

WATCHES CONTINUES FOR COUNTY WARNING AREA AS FRONT APPROACHES FROM
THE WEST. STABILITY AXIS REMAINS JUST WEST OF WARNING AREA AHEAD OF
MAIN FRONTAL PUSH WITH 2000 J/KG AXIS FROM NORTH CENTRAL IOWA ACROSS
ALL OF SOUTHEAST MINNESOTA. SOME DIRECTIONAL SHEAR BUT GOOD SPEED
SHEAR WITH MID-LEVEL JET OF 50-70 KTS PUNCHING IN FROM SOUTHWEST.

WILL MONITOR LINE OF CONVECTION AS IT PUSHES EAST THIS EVENING AND
DROP WATCHES FROM WEST TO EAST. NO CHANGES EXPECTED THROUGH 1030 PM
THOUGH.

.LSE...NONE.

SHEA

In the hours before

Special weather statement, Jun 18, 4:25 PM CDT, 6 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT MON JUN 18 2001

HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND ISOLATED TORNADOES.

TIMING - THIS EVENING AND INTO THE OVERNIGHT HOURS.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - LATE THIS AFTERNOON...THE ATMOSPHERE REMAINS "CAPPED"
WHICH MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH 7PM. A COLD FRONT IS APPROACHING FROM THE WEST THOUGH AND AS
THE ATMOSPHERE BEGINS TO COOL THIS EVENING...THUNDERSTORMS MAY
EXPLOSIVELY DEVELOP DURING THE LATE EVENING ACROSS SOUTHERN
MINNESOTA.

THE FIRST STORMS MAY DEVELOP AS INDIVIDUAL CELLS WITH LARGE HAIL AND
THE BEST TORNADO POTENTIAL. THEY WILL EVOLVE INTO A LINE OF STORMS...
A SQUALL LINE MOST LIKELY...WHICH WILL THEN PUSH EAST AND SOUTH
THROUGH NORTHEAST IOWA...AND INTO WESTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION WOULD MOST LIKELY BE NEEDED
AFTER 7PM IN SOUTHEAST MINNESOTA AND AFTER 9 PM ELSEWHERE. WE URGE
YOU TO MONITOR WEATHER CONDITIONS...ESPECIALLY ONCE A WATCH IS
ISSUED.

SHEA
Local storm report, Jun 18, 9:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    DODGE CENTER              MN   1 INCH HAIL
06/18/01   DODGE                          REPORTED BY OLMSTED EOC

0741 PM    2 NE BYRON                MN   1 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0802 PM    ROCHESTER                 MN   1.25 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0811 PM    WABASHA                   MN   1.25 INCH HAIL
06/18/01   WABASHA                        REPORTED BY OLMSTED EOC

0830 PM    STRUM                     WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF

0830 PM    THORP                     WI   1.75 INCH HAIL
06/18/01   CLARK                          CLARK COUNTY SHERIFF
                                          DEPARTMENT

0830 PM    THORP                     WI   4.5 INCH HAIL
06/18/01   CLARK                          REPORTED BY THORP HAMS

0843 PM    3 E STRUM                 WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF DEPARTMENT

0931 PM    2 N ST ANSGAR             IA   1 INCH HAIL
06/18/01   MITCHELL                       REPORTED BY MITCHELL COUNTY
                                          SHERIFF DEPARTMENT

BOYNE
Local storm report, Jun 18, 10:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    LANESBORO                 MN   60 MPH WIND GUST
06/18/01   FILLMORE                       REPORTED BY SPOTTER.

SHEA
Local storm report, Jun 18, 10:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    BYRON                     MN   .88 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY STORM SPOTTERS.

SHEA
Local storm report, Jun 18, 10:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    5 W SPRING VALLEY         MN   FUNNEL CLOUD
06/18/01   FILLMORE                       REPORTED BY SPOTTERS.

SHEA
Local storm report, Jun 18, 10:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....   U

1024 PM    2 NW BYRON                MN   .75 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY SPOTTERS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:43 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau62 min
Jun 18, 8:04 PM CDTSevere Thunderstorm WarningARXClark56 min
Jun 18, 8:29 PM CDTTornado WarningARXTrempealeau31 min
Jun 18, 8:36 PM CDTSevere Thunderstorm WarningARXTaylor54 min
Jun 18, 10:03 PM CDTSevere Thunderstorm WarningARXClark, Taylor42 min
Jun 18, 10:55 PM CDTSevere Thunderstorm WarningARXVernon65 min
Jun 18, 11:33 PM CDTSevere Thunderstorm WarningARXBuffalo57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.